Alert archive / Colorado / Flash Flood Warnings in 2001
Flash Flood Warning 7, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Aug 9, 2001, 7:24 PM MDT for Mesa County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 9, 2001, 7:24 PM MDT (01:24 UTC)
- Expired
- Aug 9, 2001, 9:30 PM MDT
- In force
- 2 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Mesa County, CO
The radar
The Grand Junction radar (KGJX), 44 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 1.4 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 122 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 2672 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KGJT 100125 FFWGJT COC077-100330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 724 PM MDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL MESA COUNTY IN WEST CENTRAL COLORADO * UNTIL 930 PM MDT * AT 724 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN...12 MILES NORTHWEST OF ESCALANTE FORKS...OR ABOUT 26 MILES SOUTH OF GRAND JUNCTION. * THE THUNDERSTORMS WITH EXCESSIVE RAINFALL WILL AFFECT AREAS OVER THE UNCOMPAHGRE PLATEAU ALONG HIGHWAY 141...AND UNAWEEP CANYON. EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AND NORMALLY DRY WASHES AND ARROYOS. IN ADDITION...THE HEAVY RAINS COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3895 10837 3894 10885 3851 10883 3851 10838 NADLER
1 follow-up statement
852 RWUS32 KGJT 100333 FFSGJT COC077-100345- URBAN AND SMALL STREAM FLOOD ADVISORY NATIONAL WEATHER SERVICE GRAND JUNCTION CO 934 PM MDT THU AUG 9 2001 ...FLASH FLOOD WARNING FOR SOUTH CENTRAL MESA COUNTY HAS BEEN ALLOWED TO EXPIRE... THE HEAVY RAIN ACROSS SOUTH CENTRAL MESA COUNTY HAS DIMINISHED. SCATTERED SHOWERS AND THUNDERSTORMS WITH LIGHT TO MODERATE RAIN WILL PERSIST THROUGH LATE THIS EVENING...THOUGH NO ADDITIONAL FLASH FLOODING IS EXPECTED. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. $$ COLTON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 12:48 PM MDT, 6 hours 36 minutes earlier.
Area forecast discussion, Aug 9, 12:48 PM MDT, 6 hours 36 minutes before
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1248 PM MDT THU AUG 9 2001
...FLASH FLOOD WATCH FOR WESTERN COLORADO AND MOST OF EASTERN UTAH
THIS AFTERNOON AND EVENING...
PINPOINTING WHERE SLOW-MOVING THUNDERSTORMS WITH HEAVY RAIN WILL
DEVELOP IS THE MAIN FORECAST PROBLEM TODAY. MID-LEVEL SUBSIDENCE
FOLLOWING MESO-COMPLEX HELP CLEAR SKIES THIS MORNING...BUT PLENTY OF
MOISTURE REMAINS IN PLACE/ SFC DEWPTS NEAR 60F/ FOR THE SUN TO WORK
ON. BLV SOLAR INSULATION WILL BUILD ENERGY BENEATH WEAK MIDLVL CAP
WHICH SHOULD POP LATE THIS AFTERNOON ALLOWING FOR DEEP CONVECTION.
15Z GOES SOUNDING SHOWS SATURATED ATMOS ABOVE 700 MB WITH POTENTIAL
FOR PLENTY OF CAPE. AWIPS SOUNDING SHOWS 1500J OF ELEVATED CAPE ABOVE
LFC WITH FCST MAX TEMP OF ONLY 84. THETA-E RIDGE REMAINS OVER THE
AREA AS WELL. WEAKER DYNAMIC TRIGGER THIS EVENING...AS SMALLISH VORT
MAX MOVING OVER THE AREA ABOUT 03Z IS THE ONLY FEATURE LESS
IMPRESSIVE THAN WEDNESDAY. ALL POINTS TO LATER START FOR CONVECTION
BUT MAY RESULT IN STRONGER CELLS. WILL HAVE MUCH HIGHER POPS FOR
FIRST PERIOD EVERYWHERE WITH HEAVY RAIN PSBL IN ALMOST EVERY ZONE.
GUIDANCE TEMPS FOR GJT SHOW BROAD VARIANCE BTWN MODELS...WITH MEX
DRASTICALLY COOL AND FWC NUMBER NEAR NORMAL FOR FRI. WILL GO JUST
BELOW WARMER GUIDANCE FOR FRI AS CLEARING/DRYING CONDITIONS SHOULD
PUSH IN WITH MORE NWLY FLOW FRIDAY AFTERNOON. CUOCO
IN THE EXTENDED (SUN-THU)...MRF BACKED OFF DEVELOPING PAC NW TROUGH
EARLY NEXT WEEK...WITH ALL MODELS NOW SHOWING RIDGE OVER THE
SOUTHWEST THROUGH THE PERIOD. UPPER HIGH CENTER NEAR THE 4-CORNERS
EARLY NEXT WEEK...WITH SOME RETROGRESSION INDICATED WED AND THU.
MAY HAVE SOME SMALLER DISTURBANCES TOPPING RIDGE IN NW FLOW WED
AND THU BUT WILL ASSUME MAIN IMPACT WOULD BE EAST OF CWA AT THE
MOMENT. SOME MOISTURE LIKELY TO REMAIN UNDERNEATH RIDGE...BUT THIS
PATTERN SHOULD NOT REALLY FAVOR STRONG MONSOONAL MOISTURE INPUT. WILL
THUS INDICATE SOME DRYING ACROSS NE UT AND NW CO BY WED. OTHERWISE...
WILL NOT MAKE MUCH CHANGE TO CURRENT FORECAST OF WIDELY SCT/SCT
DIURNAL CONVECTION MAINLY OVER THE MOUNTAINS. JAD
WESTERN COLORADO AND EASTERN UTAH EMERGENCY MANAGERS SHOULD MAINTAIN
A HIGH LEVEL OF WEATHER AWARENESS FOR THIS EVENING DUE TO THE
POTENTIAL FOR LOCAL HEAVY RAIN.
.GJT...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR ALL OF WESTERN COLORADO
AND MOST OF EASTERN UTAH...COZ01>23...UTZ22/25/27>29.Nearby
Flash Flood Warnings in Colorado, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.